arrow-right cart chevron-down chevron-left chevron-right chevron-up close menu minus play plus search share user email pinterest facebook instagram snapchat tumblr twitter vimeo youtube subscribe dogecoin dwolla forbrugsforeningen litecoin amazon_payments american_express bitcoin cirrus discover fancy interac jcb master paypal stripe visa diners_club dankort maestro trash

Shopping Cart


MiddlesexMD

Q: Can low-dose hormone therapy affect libido?

by Dr. Barb DePree


Overall, estrogen is helpful to libido and sexual desire. Oral (systemic) estrogen can have the unintended effect of decreasing testosterone, which is linked to libido in women as well as men. The reason is complicated, but has to do with liver metabolism and a binding protein that reduces circulating testosterone.

The approach I take with patients is to use non-oral, transdermal (systemic) estrogen, which bypasses the liver and therefore doesn't affect testosterone levels. I've had patients who couldn't experience orgasm on oral estrogen but could with non-oral estrogen.

And for some women, I do consider adding testosterone. There isn't a product for women, so I use a very low level of male testosterone "off-label" and then monitor blood levels during use. Sometimes, as an alternative, Wellbutrin (buproprion), an anti-depressant, helps restore libido by affecting the neurotransmitter dopamine.

I'm afraid we women are complicated! There are, though, a number of options to experiment with until you've achieved the sex life that makes you happy.


2 comments


  • Gail, you can search for menopause providers near you with this tool: https://portal.menopause.org/NAMS/NAMS/Directory/Menopause-Practitioner.aspx

    Dr Barb on

  • wishing to find a liberate MD who can prescirbe the estrogen transdermal patch for me. Please advise… I live in the Palm Springs area of southern california.

    Gail on

Leave a comment

Please note, comments must be approved before they are published